0
Clinical and Research News
Excess Bleeding After Surgery Found In Patients Taking SSRIs
Psychiatric News
Volume 38 Number 24 page 13-13

A large new European study strongly suggests that patients taking SSRIs are nearly four times more likely to require a blood transfusion following surgery than patients who are not taking a serotonergic antidepressant.

According to the new study, surgeons have not been in the practice of specifically noting whether patients are taking antidepressant medications prior to having a procedure. After analyzing data from the report, which appeared in the October 27 Archives of Internal Medicine, they may consider doing so.

A group of researchers at St. Elizabeth Hospital and TweeSteden Hospital, both in Tilburg, the Netherlands, along with investigators at the University of Utrecht’s Institute for Pharmaceutical Sciences at Utrecht University, undertook a retrospective follow-up study of hospital and pharmacy data to look for relationships between the need for blood transfusion following orthopedic surgery and the use of serotonergic antidepressants.

A total of 520 patients were classified as users of serotonergic antidepressants (any serotonin reuptake inhibitor, or venlafaxine and clomipramine), users of nonserotonergic antidepressants, or nonusers of an antidepressant. Patients taking aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), steroids, calcium channel blockers, and other medications commonly linked to bleeding problems were also identified.

In addition, the researchers tracked whether each patient had diabetes, heart failure, hypertension, hepatic or renal disorders, or bleeding disorders.

Of the 520 persons who underwent hip, knee, or spinal surgery from January 1, 1999, through December 31, 2000, 40 (8 percent) were taking antidepressants at the time of surgery. Of that group, 26 patients were taking a serotonergic antidepressant, and 14 were taking nonserotonergic antidepressants. Of those 26 patients, six required blood transfusions, while only one of the 14 patients taking nonserotonergic medications required a transfusion.

"Use of [serotonergic] antidepressants was significantly associated with increased blood loss during surgery (1,019 mL of blood lost for users, compared with 582 mL for nonusers)," the authors concluded. "The risk of blood transfusion almost quadrupled for the serotonergic antidepressant group, compared with the [antidepressant] nonusers."

The elevated risk for transfusion was not found for nonserotonergic antidepressants, calcium channel blockers, or steroid treatment. Users of both aspirin and NSAIDs in the study had expectedly elevated risks for transfusion.

The authors noted that there is some evidence that serotonin concentrations within blood platelets is reduced by SSRIs, leading to decreased platelet activation and more bleeding. This, they speculated, may be exacerbated by increased serotonin levels thought to be associated with surgical procedures. In essence, surgical patients experience the effect twice, once from their medication, then as a transient effect during surgery.

The authors noted that Dutch orthopedic surgeons are now learning to pay attention to their patients’ medications more closely—looking and listening for the mention of any serotonergic antidepressant. They advise surgeons everywhere to follow that lead.

An abstract of the study, "Relationship of Serotonergic Antidepressants and Need for Blood Transfusion in Orthopedic Surgical Patients," is posted on the Web at http://archinte.ama-assn.org/cgi/content/abstract/163/19/2354.

Arch Intern Med20031632354

Interactive Graphics

Video

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Related Articles
Articles